Our Aunt Cathie posted this on my fb page and I loved it so. Many days I feel as though I have solid ground beneath my feet. But then the wind gusts, and I sway, and the air clouds in fogginess and I can't see whats up ahead of me. So the only thing I can do is keep moving forward, praying all the hope laid at my feet creates the bridge that sways along with me, leading me to all of my tomorrows.
We're still trying to put our feet squarely on the ground after our trip. We loved hearing from so many who celebrated the sheer delight and surprise of the trip, right along with us.
Imagine my great surprise and complete honor to have this photo texted to me a couple of days after we arrived home.
"It's Hockey Fights Cancer Night and the Cullen family fights for Vicky Westra!"
I loved watching all kinds of new people showing up to like the Cullen Children's Foundation FB page!
Tuesday, it was my turn to dive back into cancer world. Dr. Panwalkar was away from the hospital for a couple of weeks, and so I had the pleasure of seeing Erin, a PA who works with him. I have been feeling well, and had an element of dread sitting with me, when I thought about having to do Taxotere again. But Dr. Panwalkar hadn't fully decided on whether or not I should go back to Taxotere, or start a different drug, called Taxol.
Since Dr. Panwalkar was coming back, on Wednesday, the day of my infusion, Erin left him a note, so he could decide.
In the meantime, I had my port accessed and then blood work drawn. I went home with the needle left in my port, so that it was ready for infusion the next day. Its not very comfortable, but neither is trying to have the lab techs poke me 5 different times to access my tiny, rolling, veins.
So the next day I arrived, wondering what lay in wait for me.
And it turns out, it was freshly written orders from Dr. Panwalkar, for Taxol. Its eye-opening to me, that sometimes the smallest change, can set off the biggest chain of reactions. Oh my, I was not prepared for what was to come.
First I had to sign consent for treatment again. The language used in the form is filled with words I simply don't want to embrace... and yet, its the only way for me to move forward. I feel the bridge sway, as I sign my name and date it.
But then my friend, Karla shows up to sit with me. And she helps me stay in this moment, and that is always pure gift. And when she has to go? My friend Barb comes and rains grace over me through her loving ways. She's been an angel to our family and having her here with me, steels my resolve.
Its almost time for me to start my new drug. And what should appear around the corner of the curtain? A hand, waving, capturing my attention... and then the white sleeve, and then the big smile- and there is Dr. Panwalkar, exclaiming "And how was the jet?" (referring to our trip he must have heard about.)
He looks so refreshed, and is in a jovial mood. He sits in the chair next to me, and says he has come to talk about the Taxol with me. He really likes this drug, the drawback is that you take it weekly. But if you tolerate it, its a good drug. I'm a little spacey from all the Benadryl I've had along with the steroids. I feel like I'm a jittery mess, with a layer of grogginess on top.
As Dr. Panwalkar finishes talking, and gets up to go, he leans over and squeezes me, with a big smile telling me how nice it is to see me with all the puffiness gone from my face. But this won't be the last time I see him, today.
My nurse has brought me side effect information on Taxol. Its the one little part about a possible hypersensitivity reaction, that causes the dread to rise within me again. It happens within the first 10 minutes of the infusion, typically, if its going to happen. And it involves, hives, rash, swelling, difficulty breathing, etc., all that comes with an allergic reaction.
But my nurse assures me she will watch carefully, and have all the meds ready she needs to administer should anything happen to me.
So, onward we go. She hooks up the bag, and slowly it starts to drip. Rick comes back and sits with me, and we sit quietly, while the minutes trot past us steadily. Soon we're past the 10 minute mark and all is well.
It isn't until we get near the 50 minute mark, that the first tingle comes to my lips. I find myself smacking them, as they tingle in a numbing sort of way. Its then that my nurse happens to be coming into the room, and I tell her right away, "my lips just started tingling."
And then everything speeds up, in a slow motion kind of way. She quickly gathers her meds, and pages for the nurse practitioner to come. The drip is stopped. I'm quickly given a dose of Benadryl, as they listen to my breathing. Nurses come from all directions. "No hoarseness noted in her voice." I acknowledge that my throat is fine, my tongue tingles on the end, but doesn't feel thick. But my lips just tingle away.
Moments later, I look to see Dr. Panwalkar hurrying around the corner, stopping short of the large group now gathered around me. Our eyes meet and he mouths to me, "Is this you?" as he points to his pager and then at me.
I nod my head up and down. The fogginess invades as the Benadryl takes effect. He then orders more steroids and my nurse quickly draws them and injects them into my line.
Everyone stands and watches for awhile.
Dr. P wants me to wait until the tingling goes completely away, and then he'll consider having me re-start the last of the dose in the bag.
Its getting late now, I'm one of the few patients left in the infusion center. As we sit and wait, most everyone is done with their shift and many leave. It finally seems that my heart rate is back to normal and my lips no longer tingle. So we start the drip again.
And somehow, by the sheer grace of God, I finish the last of the Taxol with no more adverse effects. Its 530 pm and I have been discharged to go home.
I only manage a few hours of sleep, as the steroids have their way with my ability to sleep. But no matter. As I crawl out of bed and witness the beauty of a brand new day, while the sturdiness of the ground guides my feet once again, hope washes anew.